Counseling: Smoking cessation counseling in the hospital after an AMI has been found to be associated with a relative risk reduction of mortality by 37% in one year. The hospitalist should give a two-minute cessation message as the first step. If tobacco cessation counselors or nurse practitioners are available, their additional counseling also may improve outcomes of smoking cessation therapies.7 However, if no established inpatient tobacco cessation program is available to the hospitalist, the following may be used to aid in physician counseling of the hospitalized cardiac patient:
The first step in treating tobacco dependence is to identify and assess tobacco use status.
Tobacco users willing to quit should be treated using the 5 A’s (Ask, Advise, Assess, Assist, and Arrange) (see Figure 1, p. 30). Tobacco users not willing to quit at the time of interaction should be treated using the 5 R’s for motivational intervention:
- Relevance (indicate why quitting is personally relevant);
- Risks (have patient identify potentially negative consequences of smoking);
- Rewards (have patient identify potential benefits of quitting smoking);
- Roadblocks (have patient identify potential barriers to smoking cessation and provide patient problem-solving techniques and pharmacotherapy to overcome the barriers); and
- Repetition (repeat motivational intervention to unmotivated patient each visit).
Further, former smokers who recently quit using tobacco should be given relapse prevention treatment.8 For the hospitalized smoker with acute cardiovascular disease, providing bedside counseling, enhancing self-coping behavior change, and arranging follow-up after discharge to maintain behavior change can help sustain tobacco abstinence.
Pharmacotherapy: The most important purpose of pharmacotherapy for smoking cessation is to reduce withdrawal symptoms and cigarette cravings. Public Health Service clinical guidelines for smoking cessation mention five first-line agents. These are sustained-release bupropion and four nicotine-replacement therapies (NRT): transdermal patch, gum, nasal spray, and vapor inhaler. Further, there are two second-line agents: clonidine and nortriptyline. Since the clinical guidelines’ release in 2000, the Food and Drug Administration has approved a fifth NRT product, the nicotine lozenge, in 2002, and a partial nicotine agonist, varenicline, in 2006 (see Table 1, right).9,10
Current guidelines recommend that NRT be used with caution in patients with unstable angina, serious arrhythmias, or an MI within the previous two weeks due to limited supportive data on the safety of use in these patients.11 The transdermal patch delivers nicotine at a slow and constant rate in contrast to the other forms of NRT and has been used safely in patients with stable coronary artery disease. However, the use of any NRT, including the patch, in acute cardiovascular disease is not advised due to the nicotine-mediated hemodynamic effects, such as increase heart rate and arterial vasoconstriction, which lead to increased myocardial workload.
Sustained-release bupropion generally is well tolerated by hospitalized patients with cardiovascular disease, but there may be a delay in control of withdrawal symptoms. In addition, blood pressure must be monitored especially if combined with NRT as there have been anecdotal reports of increase in blood pressure with bupropion alone.12 Bupropion must be used cautiously in patients with recent MI. Other contraindications include history of seizure, conditions that potentially can increase risk for convulsions, and use of monoamine oxidase inhibitors (MAOI) within 14 days.
The new drug varenicline has not been studied in hospitalized patients or patients with acute coronary syndrome. However, since it does not have any important hemodynamic effects, it may be useful in this setting and in selected patients with close monitoring for mood changes since there have been anecdotal case reports of psychotic events in patients with underlying psychiatric disorders.13 Its routine use currently is not recommended.